Seizure in Yorkshire Terriers indicates something ominous. The cute, little Yorkie is an amusing pet. If he looks shaky and confused and collapses on the floor, you must take it seriously. A seizure attack hints at a health disorder severe enough to cause fatal conditions in your dog.
What is A Seizure in Yorkshire Terriers?
A seizure is a brain disorder characterized by a neurological abnormality. It occurs due to an abrupt, unusual neural activity in the brain. Seizure in Yorkshire Terriers causes them to shake uncontrollably and flop down on the floor. Unconsciousness follows convulsions. When such seizure in your Yorkie is repetitive, it is a cause for concern.
Signs of Seizure in Yorkshire Terriers
- Your dog may suddenly look dazed, unsteady, or confused.
- He may have muscle twitching, drooling, joint stiffness, and foam oozing out of his mouth.
- The dog may collapse or fall to the side.
- Loss of consciousness is common in the case of seizures in Yorkshire Terriers.
- He may poo or pee during a seizure attack.
- Disorientation and temporary blindness may also be visible.
Types of Seizures in Yorkshire Terriers
- Generalized Seizure: This is the most common form of canine seizure characterized by convulsions and loss of consciousness. It lasts for a few minutes, and the entire brain is affected by an abnormal neural activity.
- Focal Seizure: It involves an abnormality in limb movements on one side of the body. Only a part of the brain is affected by an abnormal neural activity. It may progress to become a generalized seizure when it is frequent in your pooch.
- Psychomotor Seizure: Your dog may show disoriented behavior, such as chasing his tail, for a few minutes.
- Idiopathic Epilepsy: Such seizures are traced to hereditary or genetic problems.
Cause of Seizures in Yorkshire Terriers
- Liver Shunt: A hereditary problem, it gradually inhibits blood flow to the liver, leading to increased toxicity in the blood. As a result, your Yorkie experiences seizures.
- Brain Tumors: Whether malignant or not, brain tumors cause pressure in the brain, reducing the supply of blood. As it squeezes the nerve and blood vessels, it may cause a seizure in Yorkshire Terrier.
- Hypoglycemia: Small breeds, such as Yorkies, are prone to low blood sugar. This may result in disorientation, confusion, and unsteady physical posture similar to a seizure. Your pet may also collapse and lose consciousness. It may become fatal if not treated on time.
- Head Injury: Any injury to the brain may cause seizures. This may occur immediately or several weeks after the injury. The gravity of injury may influence the degree of convulsions.
- Poison: The presence of poison in the blood may also cause a seizure in Yorkshire Terriers. When your Yorkie consumes chemicals, toxic ingredients, rat poison, lead, or flea powder, it may result in seizures within a few minutes.
- Encephalitis: Associated with viral inflammation in the brain, encephalitis also leads to seizures.
- Kidney Disease: Yorkies with kidney disorders may also suffer from seizures.
- Electrolyte Imbalance: A severe fall in the electrolyte level in the body also results in seizure-like symptoms.
- Anemia: It causes weakness in your Yorkie, increasing the risk of seizures.
- Stroke: A seizure may be a sign of brain stroke in your dog.
How To Deal With Seizures in Yorkshire Terriers
Seizures increase the risk of brain damage. You must treat your dog at the earliest. When there is a seizure attack, it is an emergency, so you should immediately tend to your Yorkie. When he collapses, gently slide him away to a secure place. Don’t touch the mouth of the dog. Avoid putting anything in his mouth, as it may result in a choking problem. Make sure your dog’s body is not overheated and try to cool him down. Allow him to breathe without any obstruction.
Take him to your vet as soon as he overcomes the seizure. The vet may perform a physical examination and/or suggest blood tests. Depending on the diagnosis, he may suggest medications. However, certain anticonvulsant drugs, such as Phenobarbital, may cause liver damage, when taken in excessive amounts. Ask for an alternative medication if your pet has liver problems.